Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 62, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2005, 6:33 PM EDT for Gratiot County, Michigan. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 6:33 PM EDT (22:33 UTC)
- Expired
- Jun 28, 2005, 7:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:40 PM EDT | TSTM WND DMG | Breckenridge, MI | A LARGE NUMBER OF TREES AND POWER LINES DOWN. |
| Jun 28, 6:45 PM EDT | TSTM WND DMG | Rathbone, MI | BARN BLOWN DOWN ALONG WITH SEVERAL TREES AND NUMEROUS LARGE BRANCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 282233 SVRGRR MIC057-282315- /O.NEW.KGRR.SV.W.0062.050628T2233Z-050628T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 633 PM EDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 715 PM EDT * AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRECKENRIDGE...OR ABOUT 7 MILES EAST OF ALMA...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANGPORT AROUND 640 PM EDT RATHBONE AROUND 645 PM EDT GALLOWAY AND EDGEWOOD AROUND 650 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4347 8457 4338 8465 4324 8437 4343 8439 $$ OSTUNO BEACHLER
2 follow-up statements
000
WWUS53 KGRR 282258
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT TUE JUN 28 2005
MIC057-282315-
/O.CON.KGRR.SV.W.0062.000000T0000Z-050628T2315Z/
GRATIOT MI-
657 PM EDT TUE JUN 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRATIOT COUNTY
UNTIL 715 PM EDT...
AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GALLOWAY...OR ABOUT 15 MILES EAST OF ITHACA...AND MOVING SOUTHEAST AT
20 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HEAVY
RAIN. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.
LAT...LON 4341 8446 4331 8453 4324 8447 4324 8437
4340 8439
$$
BEACHLER000
WWUS53 KGRR 282315
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 PM EDT TUE JUN 28 2005
MIC057-282324-
/O.EXP.KGRR.SV.W.0062.000000T0000Z-050628T2315Z/
GRATIOT MI-
715 PM EDT TUE JUN 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRATIOT COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4341 8446 4331 8453 4324 8447 4324 8437
4340 8439
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:15 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 28, 5:15 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 515 PM EDT TUE JUN 28 2005 .SHORT TERM... THE MAIN CHALLENGE DEALS WITH THE POTENTIAL FOR SOME SEVERE WEATHER LATER WEDNESDAY AND INTO THURSDAY AM. A STRONGER COLD FRONT IS SHOWN TO PUSH THROUGH THE REGION THURSDAY MORNING AND INTO THE EARLY AFTERNOON HOURS. THE LATEST RUN OF THE NAM40 SHOWS BULK SHEAR VALUES 0 TO 6 KM CLIMBING TO OVER 40 KNOTS...SO ORGANIZED SEVERE WEATHER IS POSSIBLE. CAPE VALUES OF OVER 2000 J/KG SUGGEST PLENTY OF INSTABILITY WILL BE PRESENT. DECENT VEERING OF THE LOW LEVEL WINDS WILL BE PRESENT WITH SOME HELICITY VALUES AROUND 200 M2/S2...THUS SOME STORMS MAY CONTAIN STRONGER ROTATION. ALOFT ABUNDANT DIFFLUENCE IS SEEN WITH 300 MB WINDS INCREASING TO 70+ KNOTS. I WENT AHEAD AND INCREASED PROBABILITIES TO LIKELY FOR THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THU. NOTICED THE SHALLOW FRONT SLIPPING DOWN FROM THE NORTH TONIGHT. IT REMAINS UNSTABLE ALOFT THROUGH THE NIGHT...THUS CONVECTION COULD GO AT ANY TIME. I DO NOT SEE ANY LLJ NOSING INTO THE FRONT...BUT IF ONE DOES DEVELOP...A GOOD SET UP FOR HEAVY RAIN EXITS. WILL NEED TO MONITOR THROUGH THE NIGHT. I DID KEEP THE CHANCE FOR SOME THUNDERSTORMS GOING THROUGH THE NIGHT. THE SLOW MOVEMENT IN COMBINATION WITH TROPICAL AIRMASS IN PLACE SUGGESTS LOCALLY AN INCH OR TWO OF RAIN COULD FALL. WITH THE FRONT ACROSS THE AREA ON WEDNESDAY...SCATTERED CONVECTION IS POSSIBLE...SOME MAY BE PULSE SEVERE. ANOTHER WARM AND HUMID DAY IS EXPECTED WITH HIGHS GOING UP INTO THE UPPER 80S. DEPENDING ON HOW CONVECTION EVOLVES UPSTREAM...WE MAY SEE THUNDERSTORMS WITH DAMAGING WIND ARRIVING LATER WEDNESDAY NIGHT. OUR BOUNDARY LAYER WILL BE WELL MIXED AND WE HOLD ONTO THE INSTABILITY THROUGH THE NIGHT WITH INCREASING WIND FIELDS. WILL KEEP THUNDERSTORMS IN THE FORECAST. .LONG TERM... NO BIG CHANGES WITH GOING EXTENDED FORECAST. WE CONTINUE TO SEE THE PATTERN CHANGE SCHEDULED FOR THE END OF THIS WEEK THROUGH THE FIRST HALF OF THE WEEKEND. UPPER LEVEL TROUGH BRUSHES THROUGH THE GREAT LAKES FRIDAY AND SATURDAY...RETREATING NORTHWARD LATE SATURDAY. THIS PULLING NORTH OF THE LOW WILL HELP TO ALLOW WEAK RIDGING TO RETURN TO LOWER MICHIGAN FOR THE SUNDAY AND EARLY NEXT WEEK TIME FRAME. TEMPERATURES STILL APPEAR TO BE MORE SEASONAL TO CLOSE OUT THE WEEK...WITH 850MB TEMPS COOLING TO AROUND 10 TO 12 DEG C FOR FRIDAY AND SATURDAY...WHICH USING 74 PERCENT RULE OF SUNSHINE RESULTS IN MAX SFC TEMPERATURES IN THE UPPER 70S. WARM POOL OF 20 TO 22 DEG C 850MB TEMPS ARE BEGINNING TO BE PICKED UP ACROSS THE CENTRAL ILLINOIS ON MONDAY. MODELS ARE PROGGING A LOW LEVEL JET POINTED TOWARDS THE GREAT LAKES REGION MONDAY AND TUESDAY...WHICH SHOULD HELP TO ADVECT IN WARMER TEMPS. GULF MOISTURE RETURNS ON THE RETURN FLOW FROM THE SFC RIDGE OFFSHORE OF THE CAROLINAS. THIS WILL HELP TO INCREASE DEW POINTS AND WITH INCREASING INSTABILITY LATE IN THE WEEKEND EARLY NEXT WEEK...HAVE MAINTAINED THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS BEACHLER
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1210 PM EDT TUE JUN 28 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1210 PM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER MICHIGAN. A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN MANISTEE AND LUDINGTON. THIS FEATURE COULD FOCUS THE STORMS THIS AFTERNOON. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS REGION THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL ARE POSSIBLE. SOUTH OF THIS BOUNDARY ISOLATED SEVERE THUNDERSTORM COULD OCCUR AS WELL. ANY THUNDERSTORM THAT DOES FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING LOCALLY HEAVY RAIN. ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. ONCE THE SUN SETS... SO SHOULD THE THREAT FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE SEVERE. A STRONG COLD FRONT MAY BRING A LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE HAIL WOULD BE POSSIBLE WITH THESE STORMS. COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT. THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT. WDM MJS
In the hours before
Local storm report, Jun 28, 2:12 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG REED CITY 43.87N 85.51W
06/28/2005 OSCEOLA MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR REED CITY
&&
MKALEMBKLocal storm report, Jun 28, 4:14 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 6 NE HARRISON 44.08N 84.71W
06/28/2005 1.00 INCH CLARE MI CO-OP OBSERVER
&&
GEOLocal storm report, Jun 28, 4:16 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG REED CITY 43.87N 85.51W
06/28/2005 OSCEOLA MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR REED CITY
0259 PM HAIL 6 NE HARRISON 44.08N 84.71W
06/28/2005 1.00 INCH CLARE MI CO-OP OBSERVER
&&
GEOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:37 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Jun 28, 2:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 24 min |
| Jun 28, 4:46 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Jun 28, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 54 min |
| Jun 28, 5:45 PM EDT | Flash Flood Warning | GRR | Mecosta | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.